Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 57, NWS JSJ

May 5, 2025

NWS JSJ issued this flash flood warning at May 5, 2025, 1:25 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2025, 1:25 PM CDT (18:25 UTC)
Expired
May 5, 2025, 4:21 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 82 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:50 PM CDTFLASH FLOOD6 E Maricao, PRBroadcast media reported through social that Rio Prieto has overflowed, submerging a bridge in Barrio Rio Prieto with fast-moving floodwaters. The road is impassable due to strong moving floodwaters.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

563 
WGCA52 TJSJ 051825
FFWSJU
PRC081-131-141-052130-
/O.NEW.TJSJ.FF.W.0057.250505T1825Z-250505T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
225 PM AST Mon May 5 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Lares County in Puerto Rico...
  San Sebastian County in Puerto Rico...
  Utuado County in Puerto Rico...

* Until 530 PM AST.

* At 225 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1839 6692 1834 6682 1832 6683 1835 6673
      1832 6671 1833 6661 1830 6657 1817 6666
      1822 6669 1825 6678 1823 6683 1817 6683
      1817 6686 1819 6690 1825 6691 1828 6704
      1831 6705 1839 6703 1838 6694

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
130 
WGCA72 TJSJ 052121
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
521 PM AST Mon May 5 2025

PRC081-131-141-052131-
/O.CAN.TJSJ.FF.W.0057.000000T0000Z-250505T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-Utuado PR-
521 PM AST Mon May 5 2025

...FLASH FLOOD WARNING FOR LARES, SAN SEBASTIAN AND UTUADO COUNTIES 
HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 1839 6692 1834 6682 1832 6683 1835 6673
      1832 6671 1833 6661 1830 6657 1817 6666
      1822 6669 1825 6678 1823 6683 1817 6683
      1817 6686 1819 6690 1825 6691 1828 6704
      1831 6705 1839 6703 1838 6694

$$

CVB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:16 AM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, May 5, 3:16 AM CDT, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
416 AM AST Mon May 5 2025

.SYNOPSIS...

A drier air mass filtering over the region will maintain calm and
stable weather conditions through the morning hours. Later today,
afternoon convective will return, enhanced by topographic effects,
sea breezes, and diurnal heating, resulting in periods of
moderate to locally heavy rain due to thunderstorms. A short wave
trough will reach the islands on Tuesday, increasing instability
and the potential to observe heavy rainfall once again. There is
a limited to elevated risk of flooding rains across the island
each day.

&&

.SHORT TERM...Today through Wednesday...

A drier air mass filtering over the islands mainly resulted in clear
skies across Puerto Rico and the US Virgin Islands. GOES-19 infrared
channel and the Doppler radar observed some clouds and showers,
respectively, mainly across the Caribbean waters overnight. Once
again, low temperatures dug into the low 60s along mountains and
valleys as the clear skies enhanced nighttime cooling. Winds were
calm to light and variable, influenced by land breeze.

This morning, we expect calm conditions, allowing the temperature to
reach the upper 80s or even the low 90s, especially along urban
areas or coastal locations. These air temperatures, combined with
the available moisture, will promote the return of warm heat
indices, especially during the maximum heating time near noon.
However, the seasonal afternoon convection will return, enhanced by
local mountains, sea breezes, and diurnal heating, resulting in
periods of moderate to locally heavy rain due to thunderstorms. The
highest rainfall amounts are expected across the interior sections
and downwind from the Luquillo Mountain Range, giving place to the
San Juan Streamer. Model guidance generally suggests between 1 and 2
inches of rain with locally higher amounts, especially along PR's
interior portions. Since mid-April, PR received between 10 and 20
inches of rain along the interior sections, saturating the soils and
producing above-normal river levels. Thus, PR has an elevated threat
of flooding, as many locations in the interior and near mountains
are vulnerable. Showers will move inland over the US Virgin Islands
from mid-morning onward as additional moisture will be lifted from
the Caribbean, especially across St Croix.

A short wave trough aloft will swing by the islands on Tuesday, and
a vertical transect shows deeper moisture pooling over the islands
by the peak of the diurnal heating, which could assist in the
formation of showers one more time by Tuesday afternoon. Also, as
winds return from the northeast during the evening, they will
increase the interaction with the land breeze, promoting late
evening activity along the Atlantic coastline of PR. The afternoon
and evening activities will create a limited to elevated risk of
flooding rains across the islands. As the mid to upper-level trough
amplifies over the Northeast Caribbean, instability will increase
the potential to observe deep convection. The limiting factor we see
in the model guidance is the moisture erosion they suggested.
However, we will continue to monitor the evolution of the weather
conditions as we expect the afternoon and evening convection to
develop each day.

.LONG TERM...Thursday through Monday...

A strong surface high pressure located over the central toward the
northeastern Atlantic will promote east to southeasterly winds
throughout the forecast period. Winds will become from the east on
Sunday, as another surface high builds over the western Atlantic and
moves toward the central Atlantic. A mid-level ridge is expected to
build over the region, promoting relatively drier conditions and
stability aloft. The latest precipitable water content has near
normal climatological values from 1.4 to 1.6 inches. Under this
pattern, limited rainfall activity is expected over the area.
However, afternoon showers are possible over portions of the
interior, western and northern Puerto Rico with isolated
thunderstorms due to the combination of daytime heating and
topographic effect. By the end next weekend, a wind surge could
potentially reached the area, increasing once again the likelihood
to observe showers showers and isolated thunderstorms over the
island. The 925 mb temperatures will remain at normal
climatological values for this time of the year, with temperatures
in the mid 80s along the coastal and urban areas; and from the
mid to upper 70s in the mountains. Across the U.S. Virgin Islands,
mainly fair weather conditions will prevail with limited or none
precipitation.

&&

.AVIATION...
(06Z TAFs)

VFR conditions will persist this morning. However, SHRA/TSRA will
develop near ISX around noon and across the interior sections of PR,
impacting JSJ/JBQ and the VCTY of JPS. This activity will mainly
form between 5/15-22z, when MVFR conditions are likely, if it moves
over those terminals. The winds will be calm to light and VRB thru
5/13z, then increasing at 9-13 kt from the E-ESE with sea breeze
variations.

&&

.MARINE...

A broad surface high pressure extending from the western into the
Central Atlantic, in combination with an induced surface trough just
northeast of the region, will result in light to moderate easterly
winds across the local waters. Mariners can expect seas between 3 to
5 feet for the next several days. Thunderstorms are likely today
across the regional waters, resulting in higher seas with the
strongest activity.

&&

.BEACH FORECAST...

There is a moderate risk of rip currents for the beaches of Puerto
Rico from Aguadilla to Fajardo. Beachgoers must exercise caution
due to possible life- threatening rip currents along the surf zone
and stay weather alert. The rip current risk is still expected to
gradually decrease by Tuesday through the rest of the week.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....GRS
Hazardous weather outlook, May 5, 3:58 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
458 AM AST Mon May 5 2025

AMZ711>745-PRZ001>013-060900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
458 AM AST Mon May 5 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms, particularly
across the interior. Be prepared to stop all outdoor activities
and seek shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across PR's northern half.
There is a low chance of isolated flash floods. Elsewhere, plan
for water ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the urban and coastal locations.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the northern expose beaches.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm development is expected each afternoon for the rest
of the period, mainly over the central portions of Puerto Rico.
The flood threat will be mainly elevated. A moderate or high rip
current risk will return across the north facing beaches of the
islands by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-060900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
458 AM AST Mon May 5 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
the surrounding waters of the northern islands. Stay alert and be
prepared to take shelter if storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm development is expected each afternoon, especially
between Tuesday and Thursday, mainly across the surrounding
waters. A moderate rip current risk will return by the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:33 PM CDTAreal Flood WarningJSJ6 hr
May 5, 12:06 PM CDTAreal Flood AdvisoryJSJ5 hr
May 5, 12:52 PM CDTAreal Flood AdvisoryJSJ3 hr
May 5, 12:58 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 5, 1:16 PM CDTAreal Flood AdvisoryJSJ3 hr
May 5, 1:41 PM CDTAreal Flood AdvisoryJSJ3 hr
May 5, 1:53 PM CDTFlash Flood WarningJSJ3 hr
May 5, 2:07 PM CDTSpecial Weather StatementJSJ83 min
May 5, 2:18 PM CDTAreal Flood AdvisoryJSJ3 hr
May 5, 2:25 PM CDTAreal Flood AdvisoryJSJ119 min
May 5, 3:00 PM CDTAreal Flood AdvisoryJSJ3 hr
May 5, 3:32 PM CDTAreal Flood AdvisoryJSJ2 hr
May 5, 3:46 PM CDTAreal Flood AdvisoryJSJ119 min
May 5, 4:10 PM CDTAreal Flood WarningJSJ6 hr
May 5, 4:19 PM CDTAreal Flood WarningJSJ6 hr
May 5, 4:21 PM CDTAreal Flood AdvisoryJSJ86 min
May 5, 4:40 PM CDTAreal Flood AdvisoryJSJ68 min

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.